Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 47, NWS Birmingham, AL

April 8, 20025 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 8, 2002, 4:23 PM CDT for 5 counties in Alabama. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 2002, 4:23 PM CDT (21:23 UTC)
Expired
Apr 8, 2002, 5:30 PM CDT
In force
67 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Greene County, AL, Hale County, AL, Pickens County, AL, Sumter County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 106 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 4:50 PM CDTThunderstorm Wind 55 ETuscaloosa, ALSeveral trees and power lines were blown down across the city of Tuscaloosa and also near Lake Tuscaloosa. One person suffered minor injuries when hit by a falling tree.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 486 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
486 m²/s²
0-3 km storm-relative helicity
592 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 082123
SVRBHM
ALC063-065-107-119-125-082230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT MON APR 8 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN WEST CENTRAL ALABAMA
  HALE COUNTY IN WEST CENTRAL ALABAMA
  PICKENS COUNTY IN WEST CENTRAL ALABAMA
  SUMTER COUNTY IN WEST CENTRAL ALABAMA
  TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 530 PM CDT

* AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTH OF REFORM TO 15
  MILES SOUTHWEST OF FORKLAND...MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...AKRON...
BOLIGEE...GREENSBORO...HOLT...NEWBERN...NORTHPORT...TUSCALOOSA AND
UNION.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1 800 8 5 6 0 7 5 8 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:34 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 8, 2:34 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
234 PM CDT MON APR 08 2002

LATEST MODEL RUNS TAKE SYSTEM THAT IS ON OUR DOOR STEP AND MOVES
IT STEADILY EASTWARD ACROSS THE AREA TONIGHT AND TUESDAY.  LATEST
SATELLITE LOOPS/RADAR LOOPS SHOW MCS ACROSS THE LOUISIANA COAST
SLOWLY SHIFTING EASTWARD AND THIS FEATURE WILL END UP IN PORTIONS OF
SOUTH AL LATER TONIGHT.  MAIN CONCERN TONIGHT WILL BE THE MCS
MOVING INTO THE SRN SECTIONS AND AN UPPER LEVEL VORT MAX THAT WILL
PASS ACROSS THE NW SECTIONS OVERNIGHT.  BELIEVE WIDESPREAD
SHWRS/TSTMS WILL OCCUR GENERALLY WEST OF INTERSTATE 65 THROUGH
MIDNIGHT...THEN SHIFT SLOWLY EASTWARD INTO CENTRAL SECTIONS AFTER
THAT.  WILL GO WITH CATEGORICAL POPS WEST AND LIKELY POPS EAST
TONIGHT WITH LOCALLY HEAVY RAINFALL POSSIBLE WEST.

HAVE DECIDED NOT TO ISSUE A FLASH FLOOD WATCH FOR TONIGHT AND LET
THE NEXT SHIFT OR MIDNIGHT SHIFT HAVE A BETTER LOOK.  OFTEN AN MCS
WILL PLAY HAVOC ON JUST HOW MUCH PRECIP WORKS NORTHWARD INTO THE
AREA AND CAN AFFECT THE TIMING AND PLACEMENT OF HEAVIEST PRECIP
SIGNIFICANTLY.

ON TUESDAY...COLD FRONT WILL ENTER THE NORTHWEST SECTIONS DURING
THE MORNING AND MOVE SOUTHEAST INTO CENTRAL SECTIONS BY LATE TUESDAY
AFTERNOON.  LOW LEVEL JET AROUND 50 KNOTS AND GOOD UPWARD
VERTICAL MOTION...COUPLED WITH FRONT WILL ALLOW WIDESPREAD
SHOWERS/TSTMS ACROSS THE ENTIRE AREA WITH LOCALLY HEAVY RAINFALL
POSSIBLE.  SOME DRYING WILL OCCUR TUESDAY NIGHT AS FRONT SLOWLY
WASHES OUT ACROSS THE SE SECTIONS AND WILL GO WITH MAINLY CHANCE POPS
MOST LOCATIONS.  SMALL POPS ON WEDNESDAY FOR ANY RESIDUAL MSTR LEFT
OVER.

IN THE EXTENDED FORECAST...WILL GO WITH DRY/MILD CONDITIONS
THURSDAY AND FRIDAY...THEN INTRODUCE CHANCE POPS IN THE
FORECAST FOR THE WEEKEND AS THE NEXT SYSTEM APPROACHES.

HSV 61/69/54/69 ++42
BHM 63/70/56/71 ++42
MGM 63/72/59/74 7+73

.BHM...NONE.

In the hours before

Special weather statement, Apr 8, 1:29 PM CDT, 2 hours 54 minutes before
ALZ001>050-082029-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT MON APR 08 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

STRONG SOUTHERLY WINDS WILL CONTINUE ACROSS THE AREA THROUGH TONIGHT.
A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON DUE TO WIND SPEEDS
OF 20 TO 30 MPH...WITH GUSTS UP TO 35 MPH.  THE WINDS ARE EXPECTED
TO DIMINISH TO THE 15 TO 25 MPH RANGE TONIGHT.  THE AIRMASS WILL
REMAIN FAIRLY STABLE ACROSS NORTH AND CENTRAL THIS AFTERNOON...AND
ONLY SCATTERED SHOWERS ARE EXPECTED. THE CHANCE OF RAIN WILL INCREASE
SIGNIFICANTLY TONIGHT AS AN UPPER LEVEL SYSTEM APPROACHES ALABAMA.
THE SYSTEM WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS...AND
POSSIBLY LOCALIZED FLOODING FOR AREAS WEST OF INTERSTATE 65.

THE THREAT OF SEVERE THUNDERSTORMS SHOULD REMAIN PRIMARILY ACROSS
SOUTHERN ALABAMA...BUT SEVERE STORMS COULD AFFECT SUMTER...MARENGO...
GREENE...HALE...PERRY...AND DALLAS COUNTIES THIS AFTERNOON AS A
LINE OF STRONG THUNDERSTORMS MOVES EASTWARD OUT OF MISSISSIPPI.

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED LATER
THIS AFTERNOON AND EVENING...PRIMARILY FOR THE SOUTHWEST COUNTIES.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 3:33 PM CDTSevere Thunderstorm WarningBMXPickens, Sumter42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.